Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 9, 2021, 4:54 PM EDT for Mackinac County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 4:54 PM EDT (20:54 UTC)
- Expired
- Aug 9, 2021, 5:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.25 in
- Wind
- 40
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970
WWUS83 KAPX 092054
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
454 PM EDT Mon Aug 9 2021
MIZ016-017-086>088-095>097-092145-
Western Chippewa MI-Southeast Chippewa MI-
Mackinac Island/Bois Blanc Island MI-Eastern Mackinac MI-
Western Mackinac MI-Cheboygan MI-Emmet MI-Central Chippewa MI-
454 PM EDT Mon Aug 9 2021
...Strong thunderstorms will impact portions of southwestern
Chippewa, northwestern Cheboygan, northern Emmet and central Mackinac
Counties through 545 PM EDT...
At 454 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Nine Mile Point to 7 miles
west of Cross Village. Movement was north at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cedarville around 505 PM EDT.
Other locations in the path of these storms include Stalwart,
Goetzville, Brevort, Epoufette and Rexton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4616 8401 4593 8408 4588 8442 4594 8449
4592 8467 4575 8431 4572 8435 4560 8515
4572 8501 4580 8525 4577 8529 4585 8530
4577 8513 4578 8513 4582 8481 4583 8482
4598 8505 4604 8531 4617 8532 4619 8421
TIME...MOT...LOC 2054Z 184DEG 49KT 4583 8422 4567 8518
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:00 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 9, 2:00 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 200 PM EDT Mon Aug 9 2021 .NEAR TERM...(Through Tonight) Issued at 144 PM EDT Mon Aug 9 2021 ...Shower and Thunderstorm Chances to Continue... High impact weather potential: Small risk for severe storms, especially into this evening. Locally heavy rain totals possible. Pattern synopsis and forecast: All eyes directed at shortwave trough rotating slowly east across Wisconsin early this afternoon. Warm and moist airmass streaming north into northern lower Michigan out ahead of this system, as evident by current temperatures punching up well into the 70s and lower 80s, surface dewpoints in the 60s and lower 70s (downright impressive by northern Michigan standards), and guidance derived precipitable water values exceeding an inch and a half. All deep forcing and best shower/storm coverage remains tied much closer to primary wave, with just some scattered activity percolating across our area at times. Definitely nothing significant so far. Wisconsin wave will continue to pivot east, cutting right across our area tonight. While overall forcing will be on the decrease as wave slowly dampens out, definitely enough remains to kick off additional showers and thunderstorms tonight, especially given the moisture rich environment already well estabilished. Primary forecast concerns/challenges: Main focus remains centered on shower and thunderstorm evolution. Thunderstorm intensity and potential for localized areas of heavy rain will also need to be addressed. Details: Expect shower and thunderstorms to continue to increase in coverage the remainder of this afternoon into this evening as wave pushes into the region. Still not looking at any widespread severe weather given mostly sub 30 knots of effective shear, although definitely cannot rule out an isolated severe storm or two into this evening when cape values are maximized...with marginally gusty winds the primary concern via precip-loaded cores and wet microburst potential. Other issue is potential for heavy rain with such deep moisture in-place. Individual cells should remain transient. However, if cell training is realized, could definitely see some localized areas exceed an inch of rain through this evening. Scattered to numerous showers, with some embedded thunderstorms, expected to continue overnight...with the focus for most organized activity moving east with time. Limited severe threat should wane, but still cannot rule out some locally heavy rain totals in areas of more persistent deep convection. && .SHORT TERM...(Tuesday through Thursday) Issued at 158 PM EDT Mon Aug 9 2021 ...Additional storminess through Wednesday... High impact weather potential: Strong storm potential late Tuesday into Wednesday Synopsis/Forecast: By Tuesday morning our shortwave from Monday will be lifting northeast out of the area, with weak ridging building in across the upper Great Lakes. At the surface an occluded ~990mb surface low will be moving through southern Manitoba, lifting a warm front across us through the morning. A weak surface low (currently in southern Wisconsin generating convection there) will be riding along the warm front across us in the morning hours. This may drive some morning showers across the southeast half of the CWA. This will be the best moisture convergence resides (PWAT's will be up around 1.8"...abnormally high even for this time of year). We may very well get a break in the afternoon...with drier air moving in. As far as severe weather potential we'll have good instability (around 1500 Joules of CAPE), and great lapse rates. Part of the great lapse rates come from cooler air and lower 500mb heights, but the other factor will be warming temperatures around 850mb. Any storms that try to fire will have to overcome this weak capping inversion. More extreme instability lies to our southwest, with northern Illinois having over 5000 Joules of MLCAPE! Our (modest by comparison) instability will only have about 25 kts of bulk shear to try to organize/strengthen updrafts. Another huge limiting factor to severe potential Tues/Tues night will be a lack of lifting mechanisms. The surface cold front will still be to our northwest and we won't get much help from the upper level jet or the midlevel wave. Nonetheless shower and storm potential lingers through the night hours. The better chance for severe storms comes Wednesday with the cold front moving south and most ingredients in place. Showers potential lingers into Thursday. Highs remain mainly in the mid 80's. && .LONG TERM...(Thursday night through Monday) Issued at 158 PM EDT Mon Aug 9 2021 High impact weather potential: Minimal Heading into late week broadscale troughing extends down from Hudson Bay into the Great Lakes through late week. A lingering frontal boundary may keep precipitation chances in the forecast for Thursday night. Beyond this, Friday and Saturday look like the first real break in precip chances as surface high pressure takes control of the Great Lakes behind this system. Yet another surface low and front may bring more precip chances for later in the weekend. Highs in the mid 80's midweek will get knocked down a good 5 to 10 degrees as drier cooler air moves in late week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 144 PM EDT Mon Aug 9 2021 Conditions expected to deteriorate across the taf locations from southwest to northeast as low pressure and attendant band of showers and thunderstorms spreads overhead. Not overly confident on exact coverage and timing of individual storms, but any will be capable of producing brief gusty winds and some visibility restricting from heavy rain. Area of low clouds and fog/mist develop overnight, resulting in MVFR to IFR conditions into Tuesday morning. && .MARINE... Issued at 144 PM EDT Mon Aug 9 2021 A weak area of low pressure will pull a warm front with deeper moisture into the region by through tonight, resulting in better overall coverage of expected showers and thunderstorms. Severe storms are mostly not expected, but one or two storms around northern Michigan may be able to produce some decent hail and fairly gusty and erratic winds. The front is likely to linger around the region Tuesday into Tuesday night. This will bring back additional chances for showers and storms, mainly Tuesday night, where a few severe storms with large hail and damaging winds are possible. The neutral to slightly stable overlake conditions will keep winds largely under advisory criteria into this evening. Lighter and more variable winds are anticipated Tuesday into Tuesday night. Gusty and erratic winds are however, always possible in and around thunderstorms. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MB SHORT TERM...STJ LONG TERM...STJ AVIATION...MB MARINE...MB
Hazardous weather outlook, Aug 9, 2:23 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 223 PM EDT Mon Aug 9 2021 MIZ016>018-020>036-041-042-086>088-095>099-101200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 223 PM EDT Mon Aug 9 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. Scattered to numerous thunderstorms are expected across northern Michigan through tonight. While the chance for severe storms is rather small, a few storms may be able to produce some decent hail and fairly gusty erratic winds. Locally heavy rainfall totals are possible, mainly in northern lower Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be additional thunderstorm chances Tuesday through Thursday night. There is a chance for a few storms to be severe, with damaging winds and large hail being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 223 PM EDT Mon Aug 9 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. Scattered to numerous thunderstorms are expected across northern Michigan through tonight. While the chance for severe storms is rather small, a few storms may be able to produce some decent hail and fairly gusty erratic winds this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be additional thunderstorm chances Tuesday through Thursday night. There is a chance for a few storms to be severe, with damaging winds and large hail being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 9, 1:58 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
158 PM EDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 5 NNE HOCKADAY 44.15N 84.36W
08/09/2021 GLADWIN MI EMERGENCY MNGR
TREE AND UTILITY LINE DAMAGE REPORTED BY
GLADWIN CO. EM.
&&
BERGERSpecial weather statement, Aug 9, 2:24 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Gaylord MI
224 PM EDT Mon Aug 9 2021
MIZ029-035-091915-
Ogemaw MI-Oscoda MI-
224 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northern Ogemaw and
southern Oscoda Counties through 315 PM EDT...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rose City, or near West Branch, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Rose City around 230 PM EDT.
Lupton and Rifle River State Park around 235 PM EDT.
Rose Township around 240 PM EDT.
Other locations in the path of this storm include Mack Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4431 8433 4459 8430 4459 8398 4453 8388
4428 8389
TIME...MOT...LOC 1823Z 200DEG 33KT 4436 8417
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 9, 3:26 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
326 PM EDT Mon Aug 9 2021
MIZ023-029-092000-
Montmorency MI-Oscoda MI-
326 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southwestern
Montmorency and northwestern Oscoda Counties through 400 PM EDT...
At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garland, or near Lewiston, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Montmorency and northwestern Oscoda Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4474 8437 4475 8438 4491 8437 4494 8427
4481 8419
TIME...MOT...LOC 1925Z 146DEG 29KT 4483 8436
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 9, 3:55 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Gaylord MI
355 PM EDT Mon Aug 9 2021
MIZ016-099-092045-
Emmet MI-Charlevoix MI-
355 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southwestern Emmet
and southeastern Charlevoix Counties through 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wildwood, or near Boyne City, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Petoskey around 410 PM EDT.
Other locations in the path of this storm include Bay View, Petoskey
State Park, Bayshore, Conway, Oden and Harbor Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4540 8515 4540 8505 4543 8510 4545 8512
4546 8482 4520 8482 4520 8522 4521 8523
4521 8525
TIME...MOT...LOC 1954Z 174DEG 21KT 4527 8496
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 9, 4:19 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Gaylord MI
419 PM EDT Mon Aug 9 2021
MIZ020-026-092100-
Leelanau MI-Grand Traverse MI-
419 PM EDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southeastern
Leelanau and north central Grand Traverse Counties through 500 PM
EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suttons Bay, or near Leland, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Omena around 425 PM EDT.
Other locations in the path of this storm include Northport, Leelanau
State Park and Grand Traverse Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4505 8581 4511 8573 4522 8565 4525 8555
4523 8550 4518 8547 4519 8545 4529 8541
4530 8538 4509 8542 4518 8544 4515 8551
4504 8552 4501 8555 4503 8548 4501 8544
4478 8548 4478 8584
TIME...MOT...LOC 2019Z 189DEG 24KT 4501 8566
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 9, 4:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
454 PM EDT Mon Aug 9 2021
MIZ016-017-086>088-095>097-092145-
Western Chippewa MI-Southeast Chippewa MI-
Mackinac Island/Bois Blanc Island MI-Eastern Mackinac MI-
Western Mackinac MI-Cheboygan MI-Emmet MI-Central Chippewa MI-
454 PM EDT Mon Aug 9 2021
...Strong thunderstorms will impact portions of southwestern
Chippewa, northwestern Cheboygan, northern Emmet and central Mackinac
Counties through 545 PM EDT...
At 454 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Nine Mile Point to 7 miles
west of Cross Village. Movement was north at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cedarville around 505 PM EDT.
Other locations in the path of these storms include Stalwart,
Goetzville, Brevort, Epoufette and Rexton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4616 8401 4593 8408 4588 8442 4594 8449
4592 8467 4575 8431 4572 8435 4560 8515
4572 8501 4580 8525 4577 8529 4585 8530
4577 8513 4578 8513 4582 8481 4583 8482
4598 8505 4604 8531 4617 8532 4619 8421
TIME...MOT...LOC 2054Z 184DEG 49KT 4583 8422 4567 8518
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:24 PM EDT | Special Weather Statement | APX | Ogemaw | 51 min |
| Aug 9, 3:26 PM EDT | Special Weather Statement | APX | Oscoda | 34 min |
| Aug 9, 3:55 PM EDT | Special Weather Statement | APX | Emmet | 50 min |
| Aug 9, 4:19 PM EDT | Special Weather Statement | APX | Antrim | 41 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.